Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Missoula, MT

August 8, 2021Silver Bow County, Montana

NWS Missoula, MT issued this special weather statement at Aug 8, 2021, 7:58 PM MDT for Silver Bow County, Montana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2021, 7:58 PM MDT (01:58 UTC)
Expired
Aug 8, 2021, 8:45 PM MDT
In force
47 min
Issued by
NWS Missoula, MT
Hail
0.88 in
Wind
40

County Silver Bow County, MT

The radar

The Missoula radar (KMSX), 181 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 2.0 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2021-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2021-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
-108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

815 
WWUS85 KMSO 090158
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
758 PM MDT Sun Aug 8 2021
 
MTZ007-090245-
Butte/Blackfoot Region MT-
758 PM MDT Sun Aug 8 2021

...A strong thunderstorm will impact portions of southern Silver Bow
County through 845 PM MDT...

At 757 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Divide, or 14 miles south of Butte, moving northeast at
45 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Divide, Melrose and Dewey. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4575 11219 4574 11246 4576 11250 4574 11252
      4571 11252 4563 11268 4564 11270 4567 11270
      4570 11275 4570 11274 4571 11275 4574 11276
      4579 11289 4592 11242 4585 11243
TIME...MOT...LOC 0157Z 243DEG 39KT 4577 11259 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 8, 2:16 PM MDT, 5 hours 42 minutes earlier.

Area forecast discussion, Aug 8, 2:16 PM MDT, 5 hours 42 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
216 PM MDT Sun Aug 8 2021

.DISCUSSION...The cold front has now reached southwest Montana and
southeastern Idaho, with thunderstorms popping up ahead of the
front and impacting Silver Bow and Granite counties at the time
this discussion was written. As the front continues to push east
through the afternoon, gusty winds up to 40 to 50 mph will
continue to be a possibility for these aforementioned areas,
particularly Lemhi county in Idaho, where the threat for the
strongest winds will be most probable.

Behind the front, scattered (and much weaker) thunderstorms have
formed across Lincoln county and northern Flathead county and
should continue through this evening. Additional locations that
could see these kind of "popcorn" thundershowers may extend south
as far as the I-90 corridor before dissipating tonight into Monday
morning. Lightning and brief rainfall will be the main outputs
from storms in these locations.

Cool and moist conditions will last into Monday as cloud cover
gradually dissipates through the day. Monday morning could bring
with it the chance for fog, particularly in areas that experienced
the heaviest rainfall from today's cold front.

By Tuesday, temperatures will be back into the 80s (western MT)
and 90s (low valleys of central Idaho), with the anticipation of
temperatures exceeding 100 degrees in central Idaho Thursday
through the weekend. For western Montana, temperatures will be
well into the 90s for most locations during this same time frame,
though a few 100 degree readings will occur along the
Idaho/Montana border in northwest Montana (Thompson Falls, Yaak,
Libby, Troy, etc).

There is some indication in the extended forecast models that the
return of monsoonal moisture will return by late week, which
would also bring about the return of afternoon and evening
thunderstorms.

&&

.AVIATION...Gusty winds will be prevalent across the Northern
Rockies through this evening, but will be most pronounced across
southwest Montana and southeastern Idaho. Northwesterly winds
gusts could exceed 40 knots at times, particularly impacting KBTM
and KSMN. Thunderstorms ahead of the cold front will also impact
KBTM through 09/01Z and KSMN (to a lesser extent) through the same
time period before dissipating. The low pressure center is moving
into northwest Montana and will continue to kick up scattered
thunderstorms, which could impact KGPI through 09/06Z. KMSO may
see some convective activity, but it would be closer to sunset and
thereafter, if at all.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning until 9 PM MDT this evening East Beaverhead.

     Red Flag Warning until 9 PM MDT this evening Deerlodge/West
     Beaverhead.

ID...Wind Advisory until 9 PM MDT this evening Eastern Lemhi County...
     Western Lemhi County.

&&

In the hours before

Special weather statement, Aug 8, 3:09 PM MDT, 4 hours 49 minutes before
Special Weather Statement
National Weather Service Missoula MT
309 PM MDT Sun Aug 8 2021

MTZ001>003-082200-
Flathead/Mission Valleys MT-West Glacier Region MT-
Kootenai/Cabinet Region MT-
309 PM MDT Sun Aug 8 2021

...A strong thunderstorm will impact portions of northwestern
Flathead County through 400 PM MDT...

At 308 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Whitefish, or 24 miles northwest of Evergreen,
moving northeast at 20 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Olney and Lupfer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4842 11462 4855 11475 4877 11440 4856 11415
TIME...MOT...LOC 2108Z 232DEG 18KT 4852 11457

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
Local storm report, Aug 8, 4:42 PM MDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
442 PM MDT SUN AUG 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     NON-TSTM WND GST 3 SW SALMON             45.15N 113.95W
08/08/2021  M58 MPH          LEMHI              ID   MESONET

            MESONET STATION SMYI1 SALMON.

&&

IV
Local storm report, Aug 8, 4:43 PM MDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
443 PM MDT SUN AUG 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     NON-TSTM WND GST 1 W SALMON              45.17N 113.91W
08/08/2021  M56 MPH          LEMHI              ID   MESONET

            MESONET STATION FW1222 SALMON.

&&

IV
Local storm report, Aug 8, 4:48 PM MDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
448 PM MDT SUN AUG 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     NON-TSTM WND GST 1 SSE SALMON            45.17N 113.89W
08/08/2021  E55 MPH          LEMHI              ID   NWS EMPLOYEE

            NWS EMPLOYEE REPORTS 1 INCH LIMBS DOWN & A
            PORTA-JON BLOWN OVER.

&&

IV
Special weather statement, Aug 8, 7:58 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
758 PM MDT Sun Aug 8 2021

MTZ007-090245-
Butte/Blackfoot Region MT-
758 PM MDT Sun Aug 8 2021

...A strong thunderstorm will impact portions of southern Silver Bow
County through 845 PM MDT...

At 757 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Divide, or 14 miles south of Butte, moving northeast at
45 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Divide, Melrose and Dewey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4575 11219 4574 11246 4576 11250 4574 11252
      4571 11252 4563 11268 4564 11270 4567 11270
      4570 11275 4570 11274 4571 11275 4574 11276
      4579 11289 4592 11242 4585 11243
TIME...MOT...LOC 0157Z 243DEG 39KT 4577 11259

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.